Heat, Butler
- When
- June 4, 12:00 PM CST to 5:00 PM CST
- Where
- Butler forecast zone
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
A strong high in the upper levels of the atmosphere moved northeast over the Mid-Mississippi Valley. Actual air temperatures climbed into the upper 90's.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong high in the upper levels of the atmosphere moved northeast over the Mid-Mississippi Valley. Actual air temperatures climbed into the upper 90's. The heat index peaked at 105 degrees at Poplar Bluff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 11:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SAT JUN 4 2011
.UPDATE...
FIRST PERIOD /REST OF TODAY/ SENSIBLE WEATHER UPDATE AND 18Z
SATURDAY ROUTINE TAF DISCUSSION.
&&
.DISCUSSION...
SATURDAY MORNING GOES SOUNDER PRECIPITABLE WATER IMAGERY INDICATES
A NARROW SSW-NNELY ORIENTED PLUME OF 1-1.5 INCHES FROM EAST OF THE
WABASH RIVER...SOUTHWARD TO THE LAND BETWEEN THE LAKES. THE
REMAINDER OF THE WFO PAH FORECAST AREA RANGING FROM 0.75 TO 1 INCH
OF PRECIPITABLE WATER FROM THE GOES SOUNDER IMAGERY.
GIVEN THE STRONG INSOLATION AND MECHANICAL MIXING UNDER THE
SUBSIDENCE INVERSION FROM THE MID/UPPER LEVEL RIDGE...PARTS OF THE
PENNYRILE REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA MAY NOT
SEE ANY SUBSTANTIAL DROP IN DEWPOINT VALUES THIS
AFTERNOON...LIMITING ANY MAJOR DROP IN RELATIVE HUMIDITY VALUES.
WITH THIS IN MIND...HEAT INDEX VALUES FROM THE PRIMARY/KENTUCKY
MESONET/AUXILIARY OBSERVATION SITES WILL LIKELY REACH INTO THE
100-105 DEGREE RANGE TODAY.
THE TEMPERATURE/DEWPOINT SCENARIO IS A LITTLE MORE COMPLICATED
OVER SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST
KENTUCKY...WHERE MIDDAY MIXING AS BROUGHT DOWN SLIGHTLY DRIER AIR
INTO THE REGION. THIS MAY INHIBIT SOME LOCATIONS FROM MEETING OR
EXCEEDING HEAT ADVISORY CRITERIA. HOWEVER...THICKNESSES SUPPORT
HIGHER AMBIENT TEMPERATURES IN THESE LOCATIONS...SO WILL LEAVE
THE ADVISORY IN PLACE...ESPECIALLY WITH THE POTENTIAL FOR MANY
RESIDENTS AND VISITORS BEING OUTDOORS THIS AFTERNOON.
A MENTION OF NEAR RECORD TEMPERATURES WAS ADDED TO THE PADUCAH
AREA TEXT FORECAST FOR THIS AFTERNOON...AS MAX FORECAST TEMPERATURES
MAY COULD TOP OUT NEAR 98 DEGREES. CURRENT RECORD HIGH FOR PADUCAH
IS 96 DEGREES SET BACK IN 1942.
/PREVIOUSLY ISSUED AT 150 AM CDT SAT JUN 4 2011/
IN THE SHORT TERM...THE MAIN FORECAST CONCERN IS STILL HEAT
INDICES. STRONG UPPER RIDGE WILL HOLD FIRM OVER THE LOWER/MID
MISSISSIPPI VALLEY TODAY. MOS DEW POINT GUIDANCE HAS BEEN RUNNING
JUST A BIT LOW...ESPECIALLY AT KMDH/KPOF/KPAH. FOR EXAMPLE...THE
00Z JUNE 3 GFS AND NAM MOS WERE A DEGREE OR TWO ON THE LOW SIDE AT
THESE SITES FOR 21Z FRIDAY. SURFACE DEW POINTS TODAY SHOULD BE
ABOUT THE SAME AS FRIDAY...AND TEMPS WILL BE JUST A DEGREE OR TWO
WARMER. THESE VALUES YIELD HEAT INDICES NEAR ADVISORY CRITERIA
/105 DEGREES/ ABOUT WHERE THE CURRENT ADVISORY IS IN EFFECT. NO
CHANGES ARE PLANNED TO ADVISORY HEADLINES AT THIS TIME.
THOUGH THE UPPER RIDGE WILL SHIFT WESTWARD INTO THE PLAINS BY
SUNDAY...VERY LITTLE CHANGE IN OUR SENSIBLE WEATHER IS FORECAST. THE
850 MB HIGH IS FORECAST TO STAY ANCHORED OVER THE LOWER MISSISSIPPI
VALLEY. THE LOW AND MID LEVEL FLOW WILL BE ANTICYCLONIC...WHICH
SHOULD MAKE CONVECTIVE INITIATION RATHER DIFFICULT SUNDAY. ANY
CONVECTION WOULD PROBABLY BE TRIGGERED BY WEAK 500 MB IMPULSES. THE
500 MB FLOW WILL INCREASE FROM THE NORTHWEST...WITH SOME SLIGHT
COOLING /1 TO 2 DEGREES CELSIUS/ AT THAT LEVEL. SLIGHT CHANCE TO
CHANCE POPS WILL BE MAINTAINED FROM SUNDAY INTO MONDAY...MAINLY
NORTHEAST OF A KMDH/KHOP LINE.
AS FAR AS TEMPS AND HEAT INDICES SUNDAY AND MONDAY...THE POTENTIAL
FOR CLOUDS AND ISOLATED STORMS WILL HOLD THEM DOWN JUST A COUPLE
DEGREES. SOUTHEAST MISSOURI MAY CONTINUE TO FLIRT WITH ADVISORY
CRITERIA WELL INTO NEXT WEEK.
THE REMAINDER OF THE FORECAST REMAINS ESSENTIALLY UNCHANGED. THE 500
MB RIDGE WILL BUILD BACK EASTWARD ACROSS THE MISSISSIPPI VALLEY BY
MID WEEK. TEMPS WILL BE UNSEASONABLY HOT. CONVECTION WILL BE
SUPPRESSED BY THE RIDGE.
TIME WILL TELL WHETHER THE GFS/ECMWF ENSEMBLE MEANS ARE CORRECT IN
BREAKING DOWN OR WEAKENING THE RIDGE NEXT WEEKEND. THE ECMWF AND GFS
ENSEMBLE MEANS HAVE BACKED OFF SLIGHTLY ON THIS TREND OVER THE PAST
24 HOURS.
&&
.AVIATION...
IT WAS A LITTLE SURPRISING TO SEE THE DEGREE OF MOISTURE /FOG/
AND LITHOMETEOR /HAZE/ CONCENTRATIONS INCREASE AT KCGI AND
PAH THIS MORNING...LEADING TO MVFR/LOWER VFR VISIBILITY
RESTRICTIONS. HOWEVER...GIVEN THE SUBTLE ADJUSTMENT OF THE RIDGE
AND EVENTUAL BACKDOOR FRONTAL BOUNDARY CLOSER TO THE KEVV/KOWB TAF
SITES...A DECISION WAS MADE TO NOT MENTION ANY VISIBILITY
RESTRICTIONS IN 09Z-15Z SUNDAY TIME FRAME WITH THIS PACKAGE. IF
PERSISTENCE IS THE RULE...THIS VISIBILITY FORECAST MAY HAVE TO BE
REVISITED BY THE EVENING/OVERNIGHT FORECASTERS.
OTHERWISE...SCATTERED TO BROKEN VFR CLOUD DECK/CEILINGS WILL
DOMINATE ALL OF THE WFO PAH TAF SITES THIS AFTERNOON AND
TONIGHT...WITH A GREATER CLOUD COVERAGE FORECAST IN THE 15Z-18Z
SUNDAY TIME FRAME. GIVEN THE PROXIMITY TO DEEPER MOISTURE JUST
OFF THE SURFACE...AN EARLY AFTERNOON MENTION OF MVFR/VFR HAZE WAS
ADDED TO THE KEVV/KOWB TAF SITES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-CALLOWAY-
CARLISLE-FULTON-GRAVES-HICKMAN-MARSHALL-MCCRACKEN.
MO...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-
STODDARD-WAYNE MO.
IL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-MASSAC-
PULASKI.
IN...NONE.
&&
AVIATION/SHORT TERM PUBLIC...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 320 AM CDT SAT JUN 4 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 320 AM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL POSE A HAZARD THIS AFTERNOON. FOR AREAS ALONG AND SOUTH OF A LINE FROM MARBLE HILL MISSOURI TO CAPE GIRARDEAU MISSOURI AND PADUCAH KENTUCKY...A HEAT ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON. HEAT INDICES WILL PEAK NEAR 105 DEGREES. OUTSIDE THE ADVISORY AREA...HEAT INDICES WILL PEAK NEAR 100 DEGREES. MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI AND WABASH RIVERS...AS WELL AS LOWER PORTIONS OF THE OHIO RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY...MAINLY ALONG AND NORTHEAST OF A LINE FROM CARBONDALE ILLINOIS TO HOPKINSVILLE KENTUCKY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST INDIANA AND THE INTERSTATE 64 CORRIDOR OF SOUTHERN ILLINOIS ON SUNDAY AFTERNOON AND EVENING. HEAT AND HUMIDITY WILL REMAIN PERSISTENT THROUGH THE WEEK. AFTERNOON HEAT INDICES WILL OFTEN PEAK NEAR 100 DEGREES OVER SOUTHEAST MISSOURI...AND WELL UP IN THE 90S ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ON SUNDAY ACROSS SOUTHWEST INDIANA AND PORTIONS OF SOUTHERN ILLINOIS. MY
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316360, 316361, 316362, 316363.